Critical Care and Shock

Anticholinergic drug-induced benign unilateral anisocoria: common, but frequently overlooked side effect

Abstract

Sudden anisocoria have always been ominous signs among critically ill patients, which requires prompt attention. There are various causes of anisocoria, which call for comprehensive evaluation to rule out neurologic causes such as Adie’s pupil, uncal herniation, compression of third cranial nerve, meningeal irritation, and seizures as opposed to the pharmacological causes such as anticholinergic drugs, anesthesia, and recreational drugs versus causes such as migraine and trauma to the eye. We hereby report a case of a patient with unilateral anisocoria from dilated left pupil due to the nebulized ipratropium bromide, a cholinergic antagonist that resolved with discontinuation of the medication. The purpose of this case report is to emphasize the importance of thorough physical assessment, an early review of the medications, and the use of inexpensive diagnostic test to save time and avoid the expensive diagnostic study.